Alert archive / California / Special Weather Statements in 2016
Special Weather Statement, NWS Eureka, CA
NWS Eureka, CA issued this special weather statement at Oct 16, 2016, 2:58 PM PDT for Humboldt County, California. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 16, 2016, 2:58 PM PDT (21:58 UTC)
- Expired
- Oct 16, 2016, 3:45 PM PDT
- In force
- 47 min
- Issued by
- NWS Eureka, CA
County Humboldt County, CA
The radar
The Eureka (Bunker Hill) radar (KBHX), 67 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 10.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1091 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS86 KEKA 162158 SPSEKA SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EUREKA CA 258 PM PDT SUN OCT 16 2016 CAZ105>108-162245- NORTHERN HUMBOLDT INTERIOR CA-SOUTHERN TRINITY CA- SOUTHERN HUMBOLDT INTERIOR CA-NORTHERN TRINITY CA- 258 PM PDT SUN OCT 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY AND EAST CENTRAL HUMBOLDT COUNTIES UNTIL 345 PM PDT... AT 258 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF MAPLE CREEK TO BRIDGEVILLE. MOVEMENT WAS NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WILLOW CREEK...HYAMPOM...DINSMORE...BURNT RANCH AND BRIDGEVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4092 12327 4046 12353 4047 12391 4074 12375 TIME...MOT...LOC 2158Z 246DEG 33KT 4070 12369 4048 12383 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this special weather statement went out at Oct 16, 4:06 AM PDT, 10 hours 52 minutes earlier.
Area forecast discussion, Oct 16, 4:06 AM PDT, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
406 AM PDT SUN OCT 16 2016
.SYNOPSIS...Yet another storm system will impact the region today,
bringing moderate to heavy rain, scattered thunderstorms, and gusty
southerly winds. Scattered showers will continue into Tuesday, and
a warming and drying trend can be expected through the end of the
week.
&&
.DISCUSSION...It has been an active few days for the Pacific
Northwest thanks to a series of fall storm systems, and today will
be no exception as yet another is set to impact the coast. This
storm system will be the third to impact the region in as many
days, and while this iteration won't pack quite the same punch as
its predecessors, it will bring plenty of excitement in its own
right as it moves onshore.
Water vapor imagery currently indicates that the center of the
low is located well offshore at around 48N 134W, with a digging
shortwave rounding its base near the 40N line. The latter will be
of particular interest to Northwest California today, as this
feature will directly impact the region and will be a major driver
in expected weather. Meanwhile, IR/WV imagery reveals a very broad
cumuliform region stretching well out into the north Pacific and
as far south as the 40N line. This indicates that the airmass is
relatively cold aloft and unstable, and indeed there has been an
impressive amount of robust convection across the waters of the
Pacific Northwest. Lightning has been frequent and far flung
across these waters, including off the coast of Del Norte and
Humboldt counties. A few strikes were recorded in the vicinity of
Crescent City earlier this morning as these showers moved
onshore...with much more vigorous lightning activity farther north
in Curry County, OR.
As the day progresses, the previously mentioned shortwave will
continue to approach the coast, resulting in surface pressure
falls just off the coast of NW CA and SW OR. This will result in
increasing southerly winds through the morning and early
afternoon, followed by a cold frontal passage later in the
afternoon. Previous model runs had indicated that cyclogenesis may
occur just off of our coast as well, forming a compact surface low
that would move onshore near the OR/CA border, although more
recent solutions have backed off of this solution somewhat. In any
case, increasing winds are expected, perhaps with a few gusts to
45 or 50 mph along coastal ridges in Humboldt and Del Norte
counties. Wind fields do not appear to be strong enough for
widespread advisory-level winds, however.
In addition to the wind, another round of moderate to heavy rain
can be expected through the day, although the nature of this rain
will be slightly different than the previous two days. As forcing
from the approaching shortwave and cold front increases, the
coverage of showers will continue to increase, and will likely
congeal into a broad swath of stratiform rain with convective
elements embedded within it. Radar trends indicate that this has
already begun offshore, and this rain will move onshore through
the morning and afternoon. As the day progresses, cooling
temperatures aloft behind the advancing cold front combined with
heating of the day will result in building instability to around
400 to 600 J/kg onshore. This, combined with moderate
unidirectional wind shear of around 25 to 40 kt, may yield a few
strong thunderstorms late in the afternoon and evening with gusty
winds and lightning as the primary threat. Small hail will also be
a possibility in some of the stronger cells as well. All in all,
between the stratiform rain and embedded convection, another 1 to
3 inches of rain can be expected today, with locally higher totals
across the interior hills of Del Norte and Humboldt counties.
Heavy, albeit brief, rain rates can be expected within any
stronger convective cells. Rain will push south through the day,
and will be followed by waves of showers that will continue
through Tuesday morning. See hydrology discussion below for more
details.
A warming and drying trend will develop Wednesday through the end
of the week as an upper level ridge builds across the West Coast.
/BRC
&&
.AVIATION...The post frontal environment brought varied
conditions to northwest California airfields early this morning
with most observations showing VFR ceilings and lingering showers.
However, isolated thunderstorms and gusty south winds will
continue to be a threat to coastal airfields north of Cape
Mendocino through the morning hours. Another frontal boundary will
cause conditions to deteriorate this afternoon bringing increasing
south winds, more rain, and possible thunderstorms. Winds are not
expected to be quite as strong as yesterday but gusty surface
winds and low level wind shear will still be a concern. Conditions
should improve behind the front in the evening. /KML
&&
.MARINE...South winds will increase again today as a weaker front
passes over the coastal waters this afternoon. Expect fresh winds
to develop across most of the waters with a quick shot of low end
gales for the northern outer waters. Some isolated gale force
gusts will be possible nearshore with the frontal passage in the
afternoon. South winds will decrease behind the front this
evening. Winds will decrease further next week and turn northerly
by mid-week as high pressure shifts over the west coast and breaks
down the pressure gradient. Seas today will be dominated by a
westerly swell with steep waves building in response to the winds.
The swell will maintain elevated seas but will gradually subside
into the upcoming week. /KML
.COASTAL FLOODING...A coastal flood advisory has been issued for low
lying areas along the coast as high astronomical tides and prolonged
southerly winds may cause minor coastal flooding around high tide
today. The North Spit tide gauge indicated water levels ran 1 foot
higher than predictions as of early this morning. With increasing
south winds over the waters we expect the surge to remain around 1
foot which would bring water levels to 8.8 feet at 12:19 PM. Minor
flooding will be possible an hour or two before/after today's high
tide. Typical areas that see nuisance flooding during these high
astronomical tides include King Salmon, Jackson Ranch Road, and
other low lying areas around Humboldt Bay. Tides on Monday and
Tuesday are predicted to be higher but with the winds decreasing I
am not confident the surge will be high enough to produce flooding.
Stay tuned. /KML
North Spit Tide Gauge Predictions
Monday Oct. 17...7.955 feet at 12:59 PM
Tuesday Oct. 18...7.945 feet at 1:42 PM
Wednesday Oct 19...7.730 feet at 2:29 PM
&&
.HYDROLOGY...As mentioned previously, another 1 to 3 inches of
rain can be expected over a broad region today, with locally
higher totals of 3 to 4 inches possible across the mountains of
Del Norte and Humboldt counties. Once again, very localized and
mostly minor urban and small stream flooding will be possible,
particularly across the interior portions of Humboldt and Del
Norte counties. Considering that this will be the third
consecutive significant rain event in as many days, wet soils may
compound this effect to a certain degree, in addition to periodic
bursts of heavy rain rates within convective cells. Meanwhile,
while most main stem rivers are forecast to remain well below
monitor stage, current projections for the Smith River indicate
that water levels may get within 1 to 2 feet of monitor stage by
late this evening and overnight. In any case, river levels will
likely rise rapidly through the afternoon and evening as rain
rates increase. /BRC
&&
.EKA Watches/Warnings/Advisories...
CA...Coastal Flood Advisory from 11 AM this morning to 2 PM PDT this
afternoon for CAZ101-103-104-109.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 3 PM PDT Tuesday for PZZ450-455-475.
Small Craft Advisory until 9 AM PDT this morning for PZZ470.
Gale Warning from 9 AM this morning to 3 PM PDT this afternoon
for PZZ470.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Oct 16, 4:04 AM PDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EUREKA CA 404 AM PDT SUN OCT 16 2016 CAZ102-105-106-110-112-113-171115- DEL NORTE INTERIOR-NORTHERN HUMBOLDT INTERIOR- SOUTHERN HUMBOLDT INTERIOR-NORTHWESTERN MENDOCINO INTERIOR- SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR- 404 AM PDT SUN OCT 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ANOTHER ROUND OF MODERATE TO HEAVY RAIN WILL IMPACT THE REGION TODAY. VERY LOCALIZED INSTANCES OF MINOR URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE. MAIN STEM RIVERS WILL ALSO RISE..PARTICULARLY THE SMITH RIVER WHICH IS PROJECTED TO REACH SLIGHTLY BELOW MONITOR STAGE BY LATE THIS EVENING. GUSTY SOUTHERLY WINDS WILL IMPACT COASTAL RIDGES AND PEAKS...WITH GUSTS TO 40 TO 50 MPH POSSIBLE. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THROUGH THE DAY, AND THE STRONGEST CELLS MAY PRODUCE GUSTY WINDS...BRIEF HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL. THE STRONGEST STORMS ARE LIKELY TO OCCUR LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS WILL CONTINUE THROUGH EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ101-103-104-109-171115- COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT- MENDOCINO COAST- 404 AM PDT SUN OCT 16 2016 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 PM PDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. A COASTAL FLOOD ADVISORY IS CURRENTLY IN EFFECT. HIGH ASTRONOMICAL TIDES MAY RESULT IN MINOR FLOODING IN LOW LYING AREAS. ANOTHER ROUND OF MODERATE TO HEAVY RAIN WILL IMPACT THE REGION TODAY. VERY LOCALIZED INSTANCES OF MINOR URBAN AND SMALL STREAM FLOODING WILL BE POSSIBLE. MAIN STEM RIVERS WILL ALSO RISE..PARTICULARLY THE SMITH RIVER WHICH IS PROJECTED TO REACH SLIGHTLY BELOW MONITOR STAGE BY LATE THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED THROUGH THE DAY, AND THE STRONGEST CELLS MAY PRODUCE GUSTY WINDS...BRIEF HEAVY DOWNPOURS...CLOUD TO GROUND LIGHTNING AND SMALL HAIL. THE STRONGEST STORMS ARE LIKELY TO OCCUR LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS WILL CONTINUE THROUGH EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA. CAZ107-108-111-171115- NORTHERN TRINITY-SOUTHERN TRINITY-NORTHEASTERN MENDOCINO INTERIOR- 404 AM PDT SUN OCT 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT. ANOTHER ROUND OF MODERATE RAIN WILL IMPACT THE REGION TODAY. SNOW LEVELS WILL REMAIN NEAR 6000 TO 6500 FEET. A FEW THUNDERSTORMS WILL BE POSSIBLE ACROSS WESTERN TRINITY COUNTY, WITH GUSTY WINDS, LIGHTNING, BRIEF HEAVY DOWNPOURS, AND SMALL HAIL ALL POSSIBLE IN THE STRONGEST CELLS. GUSTY SOUTHERLY WINDS WILL IMPACT RIDGES AND PEAKS...WITH GUSTS OF 35 TO 45 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SHOWERS WILL CONTINUE THROUGH EARLY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR WEATHER.GOV/EUREKA.
In the hours before
Local storm report, Oct 16, 9:56 AM PDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
956 AM PDT SUN OCT 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM HEAVY RAIN 4 S HONEYDEW 40.17N 124.12W
10/16/2016 M4.96 INCH HUMBOLDT CA TRAINED SPOTTER
24 HOUR RAINFALL TOTAL. STORM TOTAL SO FAR IS 12.86
INCHES.
&&
CARROLLSpecial weather statement, Oct 16, 2:58 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EUREKA CA 258 PM PDT SUN OCT 16 2016 CAZ105>108-162245- NORTHERN HUMBOLDT INTERIOR CA-SOUTHERN TRINITY CA- SOUTHERN HUMBOLDT INTERIOR CA-NORTHERN TRINITY CA- 258 PM PDT SUN OCT 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TRINITY AND EAST CENTRAL HUMBOLDT COUNTIES UNTIL 345 PM PDT... AT 258 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF MAPLE CREEK TO BRIDGEVILLE. MOVEMENT WAS NORTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WILLOW CREEK...HYAMPOM...DINSMORE...BURNT RANCH AND BRIDGEVILLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4092 12327 4046 12353 4047 12391 4074 12375 TIME...MOT...LOC 2158Z 246DEG 33KT 4070 12369 4048 12383
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 5:22 PM PDT | Small Craft Advisory | EKA | 3 days | |
| Oct 15, 11:53 PM PDT | Special Marine Warning | EKA | 37 min | |
| Oct 16, 1:03 AM PDT | Special Marine Warning | EKA | 27 min | |
| Oct 16, 2:26 AM PDT | Gale Warning | EKA | 13 hr | |
| Oct 16, 2:48 AM PDT | Coastal Flood Advisory | EKA | Del Norte, Humboldt, Mendocino | 11 hr |
| Oct 16, 8:13 AM PDT | Special Marine Warning | EKA | 32 min | |
| Oct 16, 8:46 AM PDT | Special Marine Warning | EKA | 44 min | |
| Oct 16, 2:28 PM PDT | Areal Flood Advisory | EKA | Del Norte, Humboldt | 62 min |
| Oct 16, 3:02 PM PDT | Small Craft Advisory | EKA | 51 hr |
Nearby
Special Weather Statements in California, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.